MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; VESSEL SEALER

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; VESSEL SEALER
Model Number 410322-05
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 07/06/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The vessel sealer instruments were discarded and will not be returned to isi for evaluation.An isi failure analysis engineer performed a review of the reported event and provided the following results: there are several events noted suggestive of troubleshooting by the surgical team (sequential sealing, rehoming, and reseating).The only errors noted (vs_tool_disconnect) are a result of the surgical team reseating the vessel sealer instrument during the procedure.The issue being resolved by power cycling the system suggests that the issue lies with the generator and not with the vessel sealer instruments.Any defects that would affect sealing/energy delivery that are present on a vessel sealer instrument (conductor wire issue, pin issue, inadequate grip torque, all hardware issues, etc.) would likely not resolve with a system restart.There is a possibility that the issue could be intermittent; however, if the issue was intermittent, it would still be present after a restart.System log investigation: a review of the site's system logs for the reported event date confirmed that vessel sealer instrument (part # 410322-05, lot # m11190722-924) and vessel sealer instrument (part # 410322-05, lot # m11190722-959) were used during the procedure.Per logs, the two instruments were used on (b)(6) 2020.The vessel sealer instruments are single use instruments and were not used during subsequent procedures.No image or video clip for the reported event was submitted for review.This complaint is being reported due to the following conclusion: it was reported that during a da vinci-assisted hysterectomy surgical procedure, the vessel sealer instrument did not seal adequately.As a result, the patient experienced bleeding, which was controlled with a bipolar instrument.
 
Event or Problem Description
It was reported that during a da vinci-assisted hysterectomy procedure, the vessel sealer instrument "did not work, and had very low energy.¿ as a result, the patient allegedly experienced "heavy bleeding," and the bleeding was controlled with a bipolar instrument.The site reportedly changed out to a backup vessel sealer instrument; however, there was no change.It was reported that the customer continued the procedure using a bipolar instrument.On 07-jul-2020, intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the patient is an african american female who is (b)(6) years old and weighs (b)(6) lbs.The patient¿s medical history includes fibroids and menorrhagia.During this procedure, there were two instances when two different vessel sealer instruments did not adequately seal.The first sequence of events with the first vessel sealer instrument is reported in the report under patient identifier (b)(6).The surgeon continued the case with a second vessel sealer instrument.When using the second vessel sealer instrument, it did not work and the vessel was partially sealed.As a result, the patient experienced "heavy bleeding"; however, it was confirmed that the bleeding was not out of control.The surgeon was able to control the bleeding with an unspecified bipolar instrument.The estimated blood loss was reported to be under 750ml.It was confirmed that the surgical staff heard two audible tones indicating that the sealing cycle was complete.There were no system generated errors.The following were confirmed: the target tissue was less than 7mm, the vessel was not calcified, and there were no impediments such as clips, staples or other type of interference during the instrument¿s sealing cycle.There was minimal bio debris on the jaws of the instrument.There was no video recording of the procedure for review.The site power cycled the system as a troubleshooting attempt to resolve the issue.Post power cycling the system, the surgeon used the second vessel sealer instrument on the fallopian tube and sealed it.The surgeon did not use a vessel sealer instrument on a vessel after power cycling the system.The site confirmed that the vessel sealer instrument will not be returned to isi for evaluation.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
VESSEL SEALER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
MDR Report Key10359934
Report Number2955842-2020-10707
Device Sequence Number14104090
Product Code NAY
UDI-Device Identifier00886874111116
UDI-Public(01)00886874111116(10)M11190722
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K110639
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 07/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number410322-05
Device Catalogue Number410322
Device Lot NumberM11190722 959
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/07/2020
Initial Report FDA Received Date08/03/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age48 YR
Patient Weight118